Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK

Q:

2/10/2020
A 28 year-old female with history of serum sickness like reaction to Amoxicillin with history of hives with Keflex at age 12. I would like to challenge her to Keflex as I do not believe the history is consistent with type I IgE mediated reaction and patient has idiopathic urticaria. Given her Type III Hypersensitivity reaction to Amoxicillin, should I worry about a serum sickness like reaction with other Beta lactams?
 

A:

Serum sickness like reactions are heterogeneous and the pathogenetic mechanism(s) are not well defined. The manifestations are variable with erythema multiforme, arthralgias, livedo reticularis, palpable purpura, subjective or low grade fever and malaise. Complete change or glomerulonephritis should not occur in a serum sickness like reaction. Cephalosporins (especially cefaclor), penicillin and aminopenicillins may cause such reactions (Table 2, page 273.e7, reference 1). True serum sickness with change in serum complement is much less common and is more likely with high dose, IV therapies with beta lactam antibiotics or macro molecules. Serum sickness like reactions may be more dependent on altered metabolism of the drug (quote below from reference 1):

“Summary Statement 40: Serum sickness–like reactions caused by cephalosporins (especially cefaclor) usually are due to altered metabolism of the drug, resulting in reactive intermediates. (B)” (2).

Limited available information does not support immunologic cross-reactivity among related antibiotics in individuals with history of a serum sickness like reaction (3).

In summary, serum sickness like reactions resemble type III Gel Coombs immune complex reactions but generally do not exhibit measurable immune complexes, changes in complement or glomerulonephritis. There is a low probability of a reaction to other beta lactam antibiotics with a history of serum sickness like reaction to amoxicillin. Select cephalosporins may be more likely to result in serum sickness like reactions in general, and I would avoid these drugs. Serum sickness like reactions generally resolve with no residual effect, making the risk with challenge in such a patient extremely low.

I asked the opinion of a ‘real expert’, Dr. David Khan who helped the lead the development of the practice parameter on drug allergy and is the chief of the allergy/immunology program at the University of Texas Southwester. His response:

“There is very limited information about cross-reactivity amongst beta-lactams for reactions such as serum sickness-like reactions (SSLR). For IgE-mediated reactions, there is a greater risk of cross-reactivity between aminopenicillins and cephalexin due the identical R1 side chain contained in cephalexin and ampicillin.(1, 2) Whether this would apply to SSLR is unknown. However, a few studies in children have rechallenged patients with amoxicillin SSLR and have found tolerance in many, but not all.(3-5) Thus, like many drug reactions, SSLR sensitivity may not be permanent. From the description, it is unclear when the SSLR to amoxicillin occurred. Most beta-lactam specific IgE wanes over time, and this immunologic principle should also be true for SSLR, though this has not been studied. Therefore, the more remote the reaction to the amoxicillin, this would translate to an even lower risk for reacting to cephalexin. Challenging to a cephalosporin with a disparate R1 side chain (e.g. cefuroxime, cefdinir) may reduce the risk even further. Unfortunately, there is very little data to guide these clinical decisions and there is always some risk in occurrence of a drug reaction with rechallenge.

1. Khan DA, Banerji A, Bernstein JA, Bilgicer B, Blumenthal K, Castells M, et al. Cephalosporin Allergy: Current Understanding and Future Challenges. The journal of allergy and clinical immunology In practice. 2019;7(7):2105-14.
2. Picard M, Robitaille G, Karam F, Daigle JM, Bedard F, Biron E, et al. Cross-Reactivity to Cephalosporins and Carbapenems in Penicillin-Allergic Patients: Two Systematic Reviews and Meta-Analyses. The journal of allergy and clinical immunology In practice. 2019.
3. Ponvert C, Perrin Y, Bados-Albiero A, Le Bourgeois M, Karila C, Delacourt C, et al. Allergy to betalactam antibiotics in children: results of a 20-year study based on clinical history, skin and challenge tests. Pediatr Allergy Immunol. 2011;22(4):411-8.
4. Pichichero ME, Pichichero DM. Diagnosis of penicillin, amoxicillin, and cephalosporin allergy: reliability of examination assessed by skin testing and oral challenge. J Pediatr. 1998;132(1):137-43.
5. Mill C, Primeau MN, Medoff E, Lejtenyi C, O'Keefe A, Netchiporouk E, et al. Assessing the Diagnostic Properties of a Graded Oral Provocation Challenge for the Diagnosis of Immediate and Nonimmediate Reactions to Amoxicillin in Children. JAMA Pediatr. 2016;170(6):e160033.
6. Solensky R, Khan DA. Drug allergy: An updated practice parameter. Ann Allergy Asthma Immunol 2010;105: 273.e1-78.
7. Kearns GL, Wheeler JG, Childress SH, et al. Serum sickness-like reactions to cefaclor: role of hepatic metabolism and individual susceptibility. J Pediatr. 1994;125:805– 811. III.
8. Kearns GL, Wheeler JG, Rieder MJ, et al. Serum sickness-like reaction to cefaclor: Lack of in vitro cross-reactivity with loracarbef. Clin Pharmacol Ther. 1998;63:686–693. III.

I hope this information is of help to you and your practice.

All my best.
Dennis K. Ledford, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter